Testosterone Supplements After Treatment for Prostate Cancer: Is It Safe?
Dennis R. Hill M.D. Radiation Oncologist at the Alta Bates Summit Medical Center in Oakland, CA discusses the use of testosterone supplements after prostate cancer treatment and reviews recommended safety precautions. When Dr. Hill saw one of his patients recently in follow up who was treated four years ago with High Dose Rate Brachytherapy, the question came up whether or not the use of testosterone supplements is safe. As discussed in a recent article in News Max Health, entitled: “Testosterone Supplements: Fountain of Youth for Men?” (1) Dr. David Samadi, vice chairman of the Department of Urology and Chief of Robotics and Minimally Invasive Surgery at the Mount Sinai School of Medicine in New York City states that testosterone supplements are not always safe.
Dr. Hill’s patient is now sixty four years old and he had what we call low risk disease (2) originally. His examination, including a digital rectal exam and PSA were normal. There was no evidence of disease recurrence. During this visit he revealed to Dr. Hill that four months earlier he had his testosterone level checked. Since it was low his primary doctor started him on testosterone supplementation and his mood and energy have improved and his sex drive is strong again. He did not ask for Dr. Hill’s opinion about it, but he weighed in nonetheless. He explained that prostate cancer thrives in male “soil” and one of the methods used to improve results in more high risk disease is to add androgen deprivation therapy to surgery or radiation.
Dr Hill notes that androgen deprivation therapy or ADT nearly stops the normal production of testosterone. The improved cure rates have been shown in several randomized clinical trials of radiation treatment or surgery for prostate cancer. That being the case it would be reasonable to assume that testosterone addition in a previously treated prostate cancer could make things worse by adding “fertilizer to soil.” Dr. HIl also pointed out that men normally produce less testosterone as they age. It is not a medical condition requiring treatment unless it is so low that it can be diagnosed as hypogonadism. Even then the threshold blood level varies widely from one lab to the next and an endocrinologist, a specialist in hormonal diseases, should be the one making that diagnosis. It is also know that estrogen supplementation for menopausal women was thought to be safe years ago and now it is known there are increased incidences of cancer of the uterus and breast with that practice and it is no longer recommended. He understood that in his opinion he should stop the testosterone supplements. He countered that his suicidal tendencies have now gone, he has a better attitude, his energy is better and so is his sex drive. Dr. Hill could not convince him to stop the supplements. He understood that he was putting himself at risk for a recurrence but was not willing to quit. He did agree however to being followed more closely in follow up. Normally Dr. Hill recommends follow up every six months after three years have passed since high dose rate brachytherapy treatment for prostate cancer. He agreed to be seen in follow up every three months. Dr. Hill agreed that they disagree, but they will be able to detect a recurrence earlier if it occurs.
Dr. Hill has been performing High Dose Rate Brachytherapy procedures exclusively since 2004. He has done over five hundred High Dose Rate Prostate Brachytherapy implants and has published scholarly articles on the subject. His office is located at: Dennis R. Hill MD 3012 Summit Street Suite 2675 Oakland, CA 94609 510-869-8875 firstname.lastname@example.org and his website is hdrprostatebrachytherapy.com, which includes a quiz to determine if a patient is a candidate for HDR Prostate Brachytherapy.
(1) http://www.newsmaxhealth.com/Headline/low-testosterone-mens-health-libido-energy/2013/04/19/id/500323#ixzz2V9woGoE5 (2) *PSA less than ten, Gleason score 3 + 3, and no palpable disease and negative endorectal coil MRI scan of the pelvis.